Timely and intensive monitoring for, and management of, adverse effects caused by anti-tuberculosis drugs are essential components of control programs for multidrug-resistant tuberculosis (MDR-TB). This retrospective case series was conducted in northern Taiwan from January 2007 to December 2008 at Taipei Medical University-Wan Fang Hospital, a 750-bed tertiary-care center and MDR-TB referral center. Hepatitis associated with prothionamide was defined as the recurrence of hepatitis after a second prothionamide treatment re-challenge. In total, 47 patients with MDR-TB enrolled in the Directly Observed Therapy, Short Course-Plus Program were identified during the study period, and 44 (93.6%) were treated with prothionamide. Seven of these 44 patients (15.9%) developed hepatitis after being treated with prothionamide concurrent with other anti-tuberculosis agents. Hepatitis associated with prothionamide occurred in three of these seven patients (6.8%). In these three patients, hepatitis developed following treatment with prothionamide for 28 days, 39 days or 45 days. Hepatitis developed rapidly after re-challenge with prothionamide at 4 days, 4 days and 3 days, respectively. Liver function returned to the normal range after cessation of prothionamide treatment for 19 days, 27 days or 28 days. Close monitoring of liver function was necessary in MDR-TB patients who received prothionamide treatment.
|Number of pages||5|
|Journal||Journal of the Formosan Medical Association = Taiwan yi zhi|
|Publication status||Published - Dec 2010|
- Multidrug-resistant tuberculosis
ASJC Scopus subject areas